Maryland, 2002

Tornadoes and Hail in Maryland, April 28, 2002

April 28, 2002 · NWS AKQ · 7 events in 3 counties and zones

3 thunderstorm wind, 2 tornado, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$164,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 5:40 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 28, 5:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT SUN APR 28 2002

UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA.

AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR
S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT
MD EASTERN SHORE COUNTIES IN A FEW HOURS.

MORE LATER...

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH
ALL ZONES UNTIL 10 PM.

NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK
SND. TORNADO WATCH ALL ZONES UNTIL 10 PM.

VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS
UNTIL 10 PM.

CULLEN

In the hours before

Special weather statement, Apr 28, 3:50 PM EST, 3 hours 5 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN
Local storm report, Apr 28, 6:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725
                                          PMREPORTED BY SPOTTERS

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                       REPORTED BY SPOTTERS AT
                                          RTE 58 AND MARKET ST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Tornado, Dorchester

When
April 28, 6:55 PM EST
Where
Dorchester County, 3 mi S of Taylors Is to 3 mi S of Vienna
Rating
F3
Path length
18 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
38.420, -76.300

Tornado path length 16-18 miles. One house and several outbuildings destroyed near Hip Roof Road. Most of the damage along tornado path rated F0 to F1.

Hail, Dorchester

When
April 28, 7:15 PM EST
Where
Dorchester County, 5 mi SE of Church Creek
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -76.083

Golfball to tennis ball size hail. Largest hail was either egg shaped or disk shaped.

Tornado, Wicomico

When
April 28, 7:28 PM EST
Where
Wicomico County, 6 mi WSW of Quantico to 6 mi SW of Quantico
Rating
F0
Path length
4 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.330, -75.833

Tornado (F0) downed trees and sheared off numerous tree branches along 4 mile path that ended 2 miles southwest of Quantico. Track suggests damage was from the same tornado that affected Dorchester county.

Thunderstorm Wind, Wicomico

When
April 28, 7:35 PM EST
Where
Wicomico County, 2 mi N of Hebron
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.450, -75.683

Several trees down.

Hail, Wicomico

When
April 28, 7:35 PM EST
Where
Wicomico County, Hebron
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.417, -75.683

Thunderstorm Wind, Wicomico

When
April 28, 7:55 PM EST
Where
Wicomico County, Salisbury
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.367, -75.600

Trees down on two houses.

Thunderstorm Wind, Worcester

When
April 28, 8:15 PM EST
Where
Worcester County, Berlin
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -75.217

Trees down on Purnell Crossing Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293530, 5293531, 5293532, 5293527, 5293528, 5293526, 5293529.